Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 1, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Jan 27, 1998, 2:18 PM EST for Columbus County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 27, 1998, 2:18 PM EST (19:18 UTC)
- Expired
- Jan 27, 1998, 2:50 PM EST
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 271918 RRA
TORILM
NCC047-271950-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
218 PM EST TUE JAN 27 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* TORNADO WARNING FOR...
WESTERN COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 250 PM EST
* AT 214 PM EST...DOPPLER RADAR INDICATED A DEVELOPING TORNADO 20
MILES SOUTH OF LUMBERTON OR 4 MILES SOUTH OF FAIRBLUFF MOVING
MOVING NORTH AT 45 MPH.
* THE TORNADO WILL BE IN THE VICINITY OF...
FAIR BLUFF BY 225 PM EST
IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.
DRH/TMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Jan 27, 2:18 PM EST, 0 minutes earlier.
Area forecast discussion, Jan 27, 2:18 PM EST, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 218 PM EST TUE JAN 27 1998 CAE: AS RAIN CONTS TO LIFT NWD WITH THE LOW... EXPECT RAIN TO BE SCATTERED AND LIGHT. STILL WILL NEED TO CONT GOOD CHC TYPE POP FOR THE EVE. EXPECT MOISTURE TO WRAP ARND INTENSIFYING LOW TON TO CONT OVC CONDS THRU WED. DECRSG CLDS INLAND LATE WED... COAST WED EVE. WINDY FOR TON AND EARLY WED. MOSTLY SUNNY FOR THU. AM LEANING MORE TOWARD A GUID TEMP COMPROMISE. CAN LOWER FFA. RAH: WIDSPREAD RAIN AND EMBEDDED TSRA ACRS THE RGN FOR EARLY TON... BECOMING SCT LATER. CAT POPS EARLY TON... GOOD CHC LATE WITH PATCHY -RA ENDING EARLY WED AM. ALTHO WNDS WILL DIMINISH WITH LOW OVERHEAD ...EXPECT NW FLOW TO INCREASE LATE AND CONT INTO WED FOR WINDY CONDS. EXPECT WRAP AROUND MOISTURE TO CLING TO THE CWA WITH DECRSG CLDS HOLDING OFF UNTIL WED NIGHT. MOSTLY SUNNY THU. COMPROMISED WITH GUID TEMPS. MAY NEED FFA INTO EARLY EVE... BASED ON LATEST RADAR... CAN COORD. DISC: SFC LOW SW OF MYR THIS AFTN WITH LOW EXPECTED TO TRACK RIGHT OVER THE CWA BEFORE SHIFTING OFF THE NC COAST OVERNIGHT. THIS MAKES FOR AN INTERESTING WND FCST... AND WL HAVE TO TWEEK CWF WND DIR FOR TON. LATEST SATL IMAGERY SHOWING H5 LOW ROTATING ACRS AL/GA WITH DRIER MID LVL AIR ADVECTING INTO ERN GA AND SC. CURRENT RADAR TRENDS SHOW PCPN LIFTING N ACRS THE CWA... TAPERING OFF FROM S TO N DURING THE EVENING. STILL EXPECT SOME HEAVIER RAINS IN ISOLATED STRONG TSRA OVER THE CAPE FEAR REGION LATE THIS AFTN INTO EARLY EVE. MAY NEED TO CONT FFA FOR SERN NC A FEW HRS. AFTER THE SHORT TERM FCST... EXPECT LINGERING CLOUDS ACRS THE RGN FOR THE REMAINDER OF TON THRU WED WITH PATCHY LGT RAIN OR DRIZZLE IN THE WRAP AROUND NRLY FLOW. DECRSG CLDS WED NIGHT AND MOSTLY SUNNY FOR THU WITH BRIEF HIGH PRES. CWF: GALES CONT WITH SE WNDS OVER THE SC WATERS AND E OVER THE NC WATER. SEE NO REASON TO LOWER CURRENT GALES/HEAVY SURF AS LOW CONTS TO DEVELOP AND SLOWLY MOVE NWD. WL TWEAK TON/WED FOR WND DIR AND MENTION STRONG NW FOR WED DIMINISHING FOR WED NIGHT/THU. ILM NB 048/050 038/062 820 FLO NB 043/047 033/063 610 SQI
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.